Statin-associated immune-mediated myopathy: biology and clinical implications

    loading  Checking for direct PDF access through Ovid

Abstract

Purpose of review

In the last 6 years, our understanding of statin-associated myopathy expanded to include not only a toxic myopathy with limited and reversible side-effects but also an autoimmune variety in which statins likely induce an autoimmune myopathy that is both associated with a specific autoantibody and responsive to immunosuppression and immune modulation. This review widens the reader's understanding of statin myopathy to include an autoimmune process.

Recent findings

Statin-associated immune-mediated myopathy provides an example of an environmental trigger (statins) directly implicated in an autoimmune disease associated with a genetic predisposition as well as potential risk factors including concomitant diseases and specific statins. Given a median exposure to statins of 38 months, providers should be aware that anti-3-hydroxy-3-methyl-glutaryl-coenzyme A reductase (HMGCR) myopathy may occur even after several years of statin exposure.

Summary

It is important for the reader to understand the clinical presentation of statin-associated immune-mediated myopathy and the difference in its clinical presentation to that of statins as direct myotoxins. Prompt recognition of such an entity allows the clinician to immediately stop the offending agent if it has not already been discontinued as well as to recognize that statin rechallenge is not a likely option, and that prompt treatment with immunosuppression and/or immunomodulation is usually of enormous benefit to the patient in restoring muscle strength and physical function.

Video abstract

http://links.lww.com/COL/A15

Related Topics

    loading  Loading Related Articles